Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 238, NWS North Platte, NE

August 27, 2017Blaine County, Brown County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Aug 27, 2017, 12:57 AM CDT for Blaine County, Brown County, Nebraska. It was in force for 48 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 27, 2017, 12:57 AM CDT (05:57 UTC)
Expired
Aug 27, 2017, 1:45 AM CDT
In force
48 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.75 in
Wind
60.0 mph

Counties Blaine County, NE, Brown County, NE

The radar

The North Platte radar (KLNX), 61 km from the middle of the area, began a volume at 05:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 27, 1:00 AM CDTHAIL 1.512 N Brewster, NEDELAYED REPORT. TIME ESTIMATED BY RADAR
Aug 27, 1:05 AM CDTTSTM WND GST 604 N Brewster, NE
Aug 27, 1:15 AM CDTHAIL 1.512 N Brewster, NEDELAYED REPORT. TIME ESTIMATED BY RADAR
Aug 27, 1:15 AM CDTHAIL 2.7536 S Ainsworth, NEESTIMATED TIME BY RADAR. HAD HOLES IN HIS ROOF, DENTS IN HIS CAMPER, WINDOWS BROKEN OUT ON HIS HOUSE AND HOLES IN HIS SIDING FROM HAIL.
Aug 27, 1:30 AM CDTTSTM WND DMGE Brewster, NETREES DOWNED ON EAST SIDE OF TOWN. STORAGE SHED BLOWN OVER. TIME ESTIMATED BY RADAR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 5 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 6.0 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

819 
WUUS53 KLBF 270557
SVRLBF
NEC009-017-270645-
/O.NEW.KLBF.SV.W.0238.170827T0557Z-170827T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
1257 AM CDT SUN AUG 27 2017

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  South central Brown County in north central Nebraska...
  Eastern Blaine County in north central Nebraska...

* Until 145 AM CDT

* At 1256 AM CDT, a severe thunderstorm was located 13 miles east of
  Elsmere, or 13 miles north of Brewster, moving south at 30 mph.

  HAZARD...Golf ball size hail and 60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees. 

* Locations impacted include...
  Brewster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4220 9982 4195 9968 4184 9969 4175 10003
      4217 10003
TIME...MOT...LOC 0556Z 348DEG 27KT 4213 9992 

HAIL...1.75IN
WIND...60MPH
 
$$

Roberg
1 follow-up statement
019 
WWUS53 KLBF 270618
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
118 AM CDT SUN AUG 27 2017

NEC017-270627-
/O.CAN.KLBF.SV.W.0238.000000T0000Z-170827T0645Z/
Brown NE-
118 AM CDT SUN AUG 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL BROWN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 4208 9976 4195 9968 4184 9969 4175 10003
      4200 10000
TIME...MOT...LOC 0617Z 345DEG 27KT 4198 9986 

$$

NEC009-270645-
/O.CON.KLBF.SV.W.0238.000000T0000Z-170827T0645Z/
Blaine NE-
118 AM CDT SUN AUG 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR EASTERN BLAINE COUNTY...

At 117 AM CDT, a severe thunderstorm was located over Brewster,
moving south at 30 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Brewster.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4208 9976 4195 9968 4184 9969 4175 10003
      4200 10000
TIME...MOT...LOC 0617Z 345DEG 27KT 4198 9986 

HAIL...1.50IN
WIND...60MPH
 
$$

Roberg

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 27, 12:31 AM CDT, 26 minutes earlier.

Area forecast discussion, Aug 27, 12:31 AM CDT, 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1231 AM CDT Sun Aug 27 2017

.UPDATE...
Issued at 819 PM CDT Sat Aug 26 2017

Threat for severe thunderstorms has diminished with Severe
Thunderstorm Watch number 469 cancelled. Thunderstorms will remain
possible overnight where the severe threat will be shifting south
in response possibly to the low level jet strengthening.

&&

.SHORT TERM...(This evening through Sunday)
Issued at 320 PM CDT Sat Aug 26 2017

This afternoon convection lingers over Lincoln and Custer
Counties. Models did not handle this at all today. Cells beginning
to develop over northwest Nebraska Panhandle this afternoon. Will
include a pre first period and update at 7pm with latest and
greatest. Instability to the west this afternoon with favorable
shear aloft over northwest Nebraska into the eastern Nebraska
Panhandle. Severe thunderstorm watch in place over the northwest.
Storms will spread east over night with conditions not as
favorable as you move off the higher terrain. Lows in the 50s
tonight with stratus developing after midnight. Lingering stratus
into Sunday morning with temperatures rising to around 80 late.

.LONG TERM...(Sunday night through Saturday)
Issued at 342 PM CDT Sat Aug 26 2017

Some stratus to develop again Sunday night holding temperatures up
as surface high pressure builds into central plains. Highs in the
80s with lows in the 50s the firs part of the week under the
influence of high An upper wave to move east across the northern
plains on Wednesday with slight chances for precipitation over the
forecast area Wednesday through Saturday as several disturbances
move across the northern plains. Highs returning into the mid and
upper 80s with lows in the 50s and 60s.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1231 AM CDT Sun Aug 27 2017

The main aviation concern over the next 24 hours will be the
threat for some isolated storms across the region. Current
thinking is that storms will remain north of Highway 2. KVTN is
expected to be the only terminal that will be impacted by any
storms. Storms will end by early Sunday morning, with VFR
conditions returning to both KVTN and KLBF for the remainder of
the TAF period.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

UPDATE...Keck
SHORT TERM...Power
LONG TERM...Power
AVIATION...Kulik
Hazardous weather outlook, Aug 26, 8:27 PM CDT, 4 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
827 PM CDT Sat Aug 26 2017

NEZ004>010-022>029-035>038-056>059-069>071-094-280130-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
827 PM CDT Sat Aug 26 2017 /727 PM MDT Sat Aug 26 2017/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

For the most part, the widespread severe weather potential has
ended for tonight. A few stronger storms are still possible late
Saturday night with gusty winds and small hail possible.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

Afternoon and evening thunderstorms are possible Wednesday through
Saturday. At this time widespread severe weather is not
anticipated.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no longer needed tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

kulik

In the hours before

Special weather statement, Aug 26, 8:51 PM CDT, 4 hours 6 minutes before
Special Weather Statement
National Weather Service North Platte NE
851 PM CDT SAT AUG 26 2017

NEZ005-006-270230-
Eastern Cherry NE-Keya Paha NE-
851 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND NORTHWESTERN KEYA PAHA COUNTIES UNTIL 930 PM
CDT...

At 850 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Littleburg, or 12 miles northeast of Valentine,
moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Norden, Sparks and Smith Falls State Park.

This includes Highway 12 between mile markers 10 and 30.

LAT...LON 4280 10010 4281 10014 4283 10015 4284 10020
      4282 10020 4296 10046 4300 10046 4299 9995
TIME...MOT...LOC 0150Z 288DEG 22KT 4298 10034

Kulik
Special weather statement, Aug 26, 10:50 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
1050 PM CDT SAT AUG 26 2017

NEZ005-006-008-270445-
Brown NE-Eastern Cherry NE-Keya Paha NE-
1050 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN CHERRY...
NORTHWESTERN BROWN AND WESTERN KEYA PAHA COUNTIES UNTIL 1145 PM
CDT...

At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm near
Keyapaha, or 21 miles northeast of Valentine, moving southeast at 45
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Springview, Norden, Thomas Creek State Wildlife Management Area,
Smith Falls State Park, Bobcat State Wildlife Management Area,
Meadville, North River Trail and Sparks.

This includes the following highways...
 Highway 183 between mile markers 208 and 225.
 Highway 12 between mile markers 13 and 58.

LAT...LON 4284 9948 4259 10011 4300 10042 4300 9977
TIME...MOT...LOC 0349Z 316DEG 40KT 4311 10026

Kulik
Special weather statement, Aug 26, 11:33 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service North Platte NE
1033 PM MDT SAT AUG 26 2017

NEZ004-094-270515-
Sheridan NE-Western Cherry NE-
1033 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY AND
NORTHEASTERN SHERIDAN COUNTIES UNTIL 1115 PM MDT...

At 1033 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles north of Gordon, moving southeast at 25 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hoover Lake, Irwin, Intersection of Highway 20 and Irwin Road, Shell
Lake State Wildlife Management Area, Rock Hill and Bayonne.

This includes the following highways...
 Highway 20 between mile markers 109 and 126.
 Highway 61 near mile marker 214.

LAT...LON 4276 10170 4268 10209 4300 10223 4300 10204
TIME...MOT...LOC 0433Z 314DEG 23KT 4296 10212

Snively
Special weather statement, Aug 26, 11:41 PM CDT, 1 hour 16 minutes before
Special Weather Statement
National Weather Service North Platte NE
1141 PM CDT SAT AUG 26 2017

NEZ006-008-009-270530-
Brown NE-Rock NE-Keya Paha NE-
1141 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CHERRY...NORTHERN ROCK...
CENTRAL BROWN AND SOUTHEASTERN KEYA PAHA COUNTIES UNTIL 1230 AM
CDT...

At 1140 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northeast of Springview to 7 miles
north of Ainsworth to near Johnstown. Movement was southeast at 45
mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ainsworth, Bassett, Long Pine, Newport, Johnstown, Hofeld Lake,
Keller Park State Recreation Area, Thomas Creek State Wildlife
Management Area, Mariaville, Pine Glen State Wildlife Refuge and
Antelope Peak.

This includes the following highways...
 Highway 183 between mile markers 172 and 212.
 Highway 20 between mile markers 227 and 269.

LAT...LON 4276 9924 4272 9924 4243 9947 4230 10007
      4253 10019 4258 10018 4268 9994 4291 9960
TIME...MOT...LOC 0440Z 293DEG 38KT 4287 9964 4265 9991 4261 10013

Kulik
Special weather statement, Aug 27, 12:30 AM CDT, 27 minutes before
Special Weather Statement
National Weather Service North Platte NE
1130 PM MDT SAT AUG 26 2017

NEZ094-270615-
Western Cherry NE-
1130 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHERRY COUNTY UNTIL
1215 AM MDT...

At 1129 PM MDT, Doppler radar was tracking a strong thunderstorm near
Medicine Lake, or 30 miles south of Martin, moving southeast at 20
mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Medicine Lake, Highway 61 Crossing The Niobrara River, Indian Hill,
Intersection of Highway 61 and Shadbolt Road, Schoolhouse Lake and
Intersection of Highway 20 and Irwin Road.

This includes the following highways...
 Highway 20 between mile markers 119 and 130.
 Highway 61 between mile markers 208 and 223.

LAT...LON 4282 10199 4293 10187 4277 10122 4249 10134
TIME...MOT...LOC 0529Z 293DEG 18KT 4275 10155

Roberg
Special weather statement, Aug 27, 12:36 AM CDT, 21 minutes before
Special Weather Statement
National Weather Service North Platte NE
1236 AM CDT SUN AUG 27 2017

NEZ008-009-026-027-270615-
Brown NE-Loup NE-Rock NE-Blaine NE-
1236 AM CDT SUN AUG 27 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROCK...NORTHWESTERN
LOUP...SOUTHERN BROWN AND NORTHEASTERN BLAINE COUNTIES UNTIL 115 AM
CDT...

At 1236 AM CDT, Doppler radar was tracking a strong thunderstorm 13
miles northeast of Elsmere, or 19 miles south of Ainsworth, moving
southeast at 25 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Hofeld Lake, Fox Bayou, Raven, Koshopah, Jones Lake, Hawley Flats,
Willow Lake State Wildlife Management Area, Long Lake State Wildlife
Management Area and Johnsons Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4235 10014 4240 9978 4196 9945 4194 10009
TIME...MOT...LOC 0536Z 335DEG 23KT 4229 9999

Roberg

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 7:01 PM CDTSevere Thunderstorm WarningLBFCherry, Hooker44 min
Aug 26, 7:17 PM CDTSevere Thunderstorm WarningLBFGarden, Sheridan29 min
Aug 26, 8:51 PM CDTSpecial Weather StatementLBFKeya Paha39 min
Aug 26, 10:50 PM CDTSpecial Weather StatementLBFKeya Paha55 min
Aug 26, 11:41 PM CDTSpecial Weather StatementLBFBrown49 min
Aug 27, 12:30 AM CDTSpecial Weather StatementLBFCherry45 min
Aug 27, 12:36 AM CDTSpecial Weather StatementLBFBrown39 min
Aug 27, 1:11 AM CDTSpecial Weather StatementLBFCherry49 min
Aug 27, 1:36 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Loup54 min
Aug 27, 1:46 AM CDTSpecial Weather StatementLBFHooker, Thomas44 min
Aug 27, 2:01 AM CDTSevere Thunderstorm WarningLBFBlaine, Custer, Hooker, Logan, McPherson, Thomas44 min
Aug 27, 3:23 AM CDTSpecial Weather StatementLBFCuster52 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.